Inflammatory, immune-mediated adverse reactions related to soft tissue dermal fillers

Jaume Alijotas-Reig, Maria Teresa Fernández-Figueras, Lluís Puig

Research output: Contribution to journalArticleResearchpeer-review

54 Citations (Scopus)

Abstract

Background: An increasing number of persons seek medical solutions for esthetic indications and for diverse pathological conditions, such as malformations, trauma, or cancer. Despite manufacturers' and different authors' claims that fillers are non-immunogenic or that complications are uncommon, unwanted adverse reactions do occur. Objectives: To review the literature regarding the multiple types of immune-mediated adverse reactions related to medical dermal filler injections/prosthesis. Methods: A comprehensive MEDLINE, PubMed, and Google Scholar electronic database search was performed (2000-January 2012). Selected articles published before 2000 referring to general concerns regarding the studied topic were also included. The search provided almost 300 articles. Finally, 235 studies were selected and included. Results: All known fillers present in the market have been shown to be able to provoke early- and late-onset inflammatory adverse reactions. Their true prevalence is unknown but appears to be significant. The majority of the late-onset adverse effects are inflammatory and immune-mediated in nature. Edema, granulomas, sarcoid-like disorders, and panniculitis are the findings most commonly seen. Rarely, systemic granulomatous and autoimmune diseases, and to lesser extent acute hypersensitivity reactions can be seen. Conclusions: All implanted, injected, and blood-contact biomaterials trigger a wide variety of adverse reactions that may appear early or late and range from local to systemic. Most fillers act more as adjuvants than as direct T-cell activators, on a background of genetic predisposition. Their treatment has not been the subject of well-designed studies. Management of both acute and systemic reactions is often difficult and requires anti-inflammatory and occasionally immunosuppressive therapy. © 2013 Elsevier Inc.
Original languageEnglish
Pages (from-to)241-258
JournalSeminars in Arthritis and Rheumatism
Volume43
Issue number2
DOIs
Publication statusPublished - 1 Oct 2013

Keywords

  • Acrylamides
  • Adverse reactions
  • Alginate
  • Collagen
  • Dermal fillers
  • Ethylmethacrylate
  • Granulomas
  • Hyaluronic acid
  • Hydroxylapatite
  • Methylmethacrylate
  • Poly-L-lactic acid
  • Silicone medical grade
  • Treatment

Fingerprint Dive into the research topics of 'Inflammatory, immune-mediated adverse reactions related to soft tissue dermal fillers'. Together they form a unique fingerprint.

  • Cite this